Thunderstorm Wind, Oldham
- When
- May 7, 4:05 PM CST
- Where
- Oldham County, 28.35 mi NW of Adrian
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.580, -103.010
On Friday May 7th, thunderstorms formed over New Mexico and moved east into the combined Oklahoma and Texas Panhandle as an upper level disturbance worked around a ridge positioned across southern New Mexico. Marginal instability combined with dry air near the surface below the storm bases provided an environment mainly conducive for severe wind gusts, although some isolated hail reports were…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
On Friday May 7th, thunderstorms formed over New Mexico and moved east into the combined Oklahoma and Texas Panhandle as an upper level disturbance worked around a ridge positioned across southern New Mexico. Marginal instability combined with dry air near the surface below the storm bases provided an environment mainly conducive for severe wind gusts, although some isolated hail reports were also received. Multiple automated weather stations across the area measured thunderstorm wind gusts in excess of 60 mph with the highest measured at 71 mph. There was even a quick moving land spout tornado that formed just west of Pampa, TX on a boundary produced by these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 7, 1:33 PM CST, 2 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 233 PM CDT Fri May 7 2021 .SHORT TERM...Today through Tomorrow Night... Upper level ridge is currently over the Rockies to the west and will continue to move east over the Panhandles today. A surface trough extending from a lee low in southeast Colorado has been a perfect boundary for some afternoon convection to initiate along. Temperatures are into the mid to upper 80s with plenty of convective heating with no capping inversion in place across West Texas and eastern New Mexico. Dewpoints are in the upper 40s to lower 50s with a very dry boundary layer and inverted "V" sounding, along with extremely steep lapse rates high LCLs. Only about 500-1000 J/kg of MLCAPE is present with 20 to 30 knot shear, so large hail up to quarters is possible but not the main threat. The main threat will be damaging wind gusts with DCAPE values up to 1000 J/kg and winds of up to 70 knots possible. Storms are expected to move east southeast across the Panhandles and once the sun begins to set, the severe threat will quickly diminish and the storm potential will end by 11 PM. The leading edge of the upper level trough over the Great Basin will put the Panhandles under southwest winds aloft tomorrow. Surface winds will remain from the southwest through most of the day as a surfaced closed low forms across the Colorado/Kansas border. Temperatures will warm well into the 80s and even lower 90s with plenty of mixing in the boundary layer with breezy winds expected through most of the day. The surface low will push southeast tomorrow night with a cold front expected to come through the Panhandles as early as 9-10 PM and be through the entire Panhandles by around Midnight to 1 AM. There is a slight chance for some storms behind the front as the upper level trough swings across the Panhandles late tomorrow, but at this time it appears most of these chances will remain to the north. If the front passes through much faster, the chance for precipitation will decrease as well. Rutt && .FIRE WEATHER...Saturday... Elevated to critical fire weather conditions are possible tomorrow across the far western Panhandles. RFTIs are around 5 to 7 with minimum relative humidity values around 7 to 8 percent and breezy winds of 20 to 30 mph. Fuels are somewhere around the 50th to 70th percentile due to recent rainfall over the past week. However, the fuels remain cured in the far west so the potential for fire starts remains a concern. A Fire Weather Watch will be issued and contingent upon the potential for some substantial precipitation across the west today with the showers and thunderstorms. Rutt && .LONG TERM...Sunday through Thursday Zonal flow aloft Sunday will allow for perturbations across the central and southern Rockies westward across the Four Corners region and the Great Basin Sunday afternoon to track east and trigger scattered convection around 21Z Sunday across eastern Colorado and the eastern Plains of New Mexico. This convection will continue moving east and southeast across the western and central Panhandles by 00Z to 03Z Monday. Additional convection will spread across much of the forecast area Sunday night into Monday morning. Closed upper low and upper trough will track east out of the central Rockies, the Four Corners region and southwestern states by Monday evening. Convection expected to develop during the overnight hours Monday night into Tuesday across most of the Panhandles as the closed upper low tracks across the central Plains states with the upper trough approaching or moving into the forecast area by late Tuesday. Another final chance for precip Tuesday night into Wednesday morning as the last shortwave trough approaches the Panhandles. Northwesterly flow aloft will keep the Panhandles generally dry Wednesday afternoon through Thursday, although the possibility for some weak perturbations tracking southeast out of the central and southern Rockies could allow for isolated convection over the Oklahoma or far northern Texas Panhandles Thursday afternoon. Confidence is low at this time and will maintain a dry forecast for now. Cold front well south and east of the Panhandles Sunday as surface high builds down from the north. Surface low develops over New Mexico on the western periphery of the frontal boundary Sunday evening which then track south into southeastern New Mexico. A reinforcing surge of cooler air Sunday night into Monday morning will allow for increasing upslope surface flow. Surface high over Kansas Monday and across the central Plains states Tuesday into Wednesday will maintain a much cooler and more moist upslope surface flow. The surface ridge will dislodge Wednesday afternoon through Wednesday night as surface trough develops across eastern Colorado and eastern New Mexico. Surface flow transitions from upslope to downslope by Thursday as southwesterly winds return and pressure gradient tightens up resulting in gusty winds Thursday. Much warmer and drier with breezy or windy conditions Thursday. Schneider && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 58 91 51 75 45 / 60 0 0 5 20 Beaver OK 57 94 48 71 42 / 60 0 5 5 40 Boise City OK 53 88 44 68 39 / 20 0 10 20 60 Borger TX 61 95 53 76 47 / 60 0 0 5 30 Boys Ranch TX 57 91 51 76 46 / 60 0 0 5 30 Canyon TX 57 92 51 77 45 / 60 0 0 5 20 Clarendon TX 61 93 56 75 47 / 50 0 0 0 20 Dalhart TX 51 88 45 72 39 / 50 0 0 10 40 Guymon OK 57 92 48 70 41 / 40 0 5 5 40 Hereford TX 57 91 51 78 45 / 50 0 0 5 20 Lipscomb TX 58 94 51 73 44 / 60 0 5 0 30 Pampa TX 59 92 52 73 44 / 70 0 0 5 20 Shamrock TX 59 96 55 76 46 / 50 0 5 0 20 Wellington TX 60 96 56 78 47 / 30 0 5 0 10 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 23/11
Hazardous Weather Outlook National Weather Service Amarillo TX 245 PM CDT Fri May 7 2021 OKZ001>003-TXZ001>020-317-081200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 245 PM CDT Fri May 7 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected to develop through this evening across the Oklahoma and Texas Panhandles. Some storms may become strong to severe with large hail and damaging winds the primary hazards. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible across much of the Oklahoma and Texas Panhandles Sunday afternoon through Tuesday night. Any storms that form are expected to remain below severe levels at this time. Critical fire weather conditions will be possible Saturday due to receptive fuels, strong southwesterly winds and low afternoon relative humidity values across the far western Texas and Oklahoma Panhandles. A Fire Weather Watch has been issued for this area for Saturday afternoon through Saturday evening. .SPOTTER INFORMATION STATEMENT... Spotter groups and emergency management officials should remain alert and be ready for possible activation through this evening. Critical fire weather conditions will be possible across the far western Panhandles Saturday. Schneider
Special Weather Statement National Weather Service Amarillo TX 433 PM CDT Fri May 7 2021 TXZ011-072230- Oldham TX- 433 PM CDT Fri May 7 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OLDHAM COUNTY UNTIL 530 PM CDT... At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 14 miles north of Glenrio, or 16 miles south of Nara Visa, moving east at 40 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Adrian. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3562 10304 3562 10250 3525 10243 3527 10304 TIME...MOT...LOC 2133Z 260DEG 35KT 3538 10313 Guerrero
Special Weather Statement National Weather Service Amarillo TX 438 PM CDT Fri May 7 2021 TXZ001-006-072245- Hartley TX-Dallam TX- 438 PM CDT Fri May 7 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DALLAM AND NORTHERN HARTLEY COUNTIES UNTIL 545 PM CDT... At 438 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles southeast of Sedan, or 15 miles northeast of Amistad, moving east at 40 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Dalhart, Hartley and Ware. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3626 10304 3635 10232 3583 10229 3587 10304 TIME...MOT...LOC 2138Z 260DEG 35KT 3607 10294 Guerrero
Special Weather Statement
National Weather Service Amarillo TX
447 PM CDT Fri May 7 2021
TXZ007-011-012-072245-
Potter TX-Moore TX-Oldham TX-
447 PM CDT Fri May 7 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OLDHAM...POTTER AND
SOUTHWESTERN MOORE COUNTIES UNTIL 545 PM CDT...
At 447 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Boys Ranch, or 16 miles northeast of Vega, moving east
at 25 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Vega, Boys Ranch, Masterson, Four Way and Valley De Oro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3563 10219 3563 10216 3564 10216 3574 10188
3536 10174 3529 10193 3523 10245 3552 10249
TIME...MOT...LOC 2147Z 254DEG 23KT 3544 10224
GuerreroSpecial Weather Statement
National Weather Service Amarillo TX
449 PM CDT Fri May 7 2021
OKZ003-072245-
Beaver OK-
449 PM CDT Fri May 7 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BEAVER COUNTY UNTIL 545
PM CDT...
At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Floris, or 10 miles west of Beaver, moving east at 25
mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Beaver, Forgan, Mocane and Floris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3670 10031 3667 10075 3691 10079 3700 10039
3700 10036
TIME...MOT...LOC 2148Z 258DEG 22KT 3681 10072
GuerreroSpecial Weather Statement National Weather Service Amarillo TX 500 PM CDT Fri May 7 2021 TXZ004-005-009-010-072300- Hemphill TX-Ochiltree TX-Roberts TX-Lipscomb TX- 500 PM CDT Fri May 7 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LIPSCOMB... NORTHEASTERN ROBERTS...NORTHWESTERN HEMPHILL AND SOUTHEASTERN OCHILTREE COUNTIES UNTIL 600 PM CDT... At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 15 miles southwest of Wolf Creek Park, or 24 miles southeast of Spearman, moving east at 45 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Lipscomb, Canadian, Wolf Creek Park and Glazier. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3586 10088 3614 10093 3635 10025 3590 10018 TIME...MOT...LOC 2200Z 251DEG 37KT 3604 10081 Guerrero
Special Weather Statement
National Weather Service Amarillo TX
503 PM CDT Fri May 7 2021
OKZ001-002-TXZ001>003-007-072300-
Cimarron OK-Texas OK-Sherman TX-Dallam TX-Hansford TX-Moore TX-
503 PM CDT Fri May 7 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS...SOUTHEASTERN
CIMARRON...NORTHWESTERN HANSFORD...SHERMAN...EASTERN DALLAM AND
NORTHEASTERN MOORE COUNTIES UNTIL 600 PM CDT...
At 503 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Griggs to 8 miles west of Stratford to 4
miles southwest of Conlen. Movement was east at 45 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Stratford, Cactus, Sunray, Goodwell, Conlen, Griggs and Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3660 10147 3626 10145 3593 10174 3615 10238
3667 10219
TIME...MOT...LOC 2203Z 280DEG 38KT 3658 10216 3638 10222 3620 10231
GuerreroThe Cannon AFB radar (KFDX), 119 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
10 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
Tree down on the north shore drive of Lake Tanglewood.
Hail was accumulating on HWY 70.
Trained spotter reported tree limbs being snapped off, and ending up 2 to 3 blocks before landing on the ground. Also, power lines are arcing.
The land spout tornado traveling along a fast moving outflow boundary with just weak showers above was captured on a local television station web cam moving across open country just west of Pampa. The tornado remained in open country farm and grasslands for 6 minutes and encountered few damage indicators. It did however cross two power lines and did not produce damage suggesting relatively weak winds before lifting as it reached additional structures just south of Highway 152 on Country Road 4.
Spotter reported penny to quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952302, 952303, 952300, 952304, 952305, 952306, 952307, 952298, 952301, 953539, 952299, 952308, 952309.